Children victims of drug error

Click to follow
The Independent Online
Thirteen children suffering from leukaemia were given the wrong dose of a chemotherapy drug at Birmingham Children's Hospital, it was revealed yesterday.

At least one family is planning legal action after a batch of the drug, Vincristine, was incorrectly labelled and supplied to the hospital in the summer.

A double dose was given to each child on one occasion between 22 and 25 August, the hospital said.

As a result most of the children had unpleasant side-effects, including stomach pain, constipation and tingling, for a number of days. One child had to be admitted to hospital and at least two others suffered "further significant loss of hair" while recovering from previous chemotherpay. None had significant long-term effects, a hospital statement said.

A member of staff in the hospital pharmacy noticed the dose was unusual. The firm which supplied it was alerted, it nitiated an inquiry and introduced additional safety checks

Comments